Hazards in the use of diphencyprone
Article first published online: 9 OCT 2008
Volume 55, Issue 2, pages 202–203, February 2000
How to Cite
Fernández-Redondo, V., Gómez-Centeno, P., Flórez, A. and Toribio, J. (2000), Hazards in the use of diphencyprone. Allergy, 55: 202–203. doi: 10.1034/j.1398-9995.2000.00396.x
- Issue published online: 9 OCT 2008
- Article first published online: 9 OCT 2008
- Accepted for publication 25 October, 1999
- topical immunotherapy
T he topical use of diphencyprone (DCP) is frequently recommended in clinical dermatology to treat alopecia areata, the side-effects of this substance being well known among users ( 1, 2). We present a case of professional sensitization in a nurse who developed systemic contact dermatitis simulating a fixed drug eruption, and another of consort contact dermatitis in a housewife with acute facial eczema.
Patient 1. A 60-year-old nurse, with no personal or family history of allergy, who had received topical immunotherapy (DCP) for 3 years, complained of the appearance of a 10×5 cm lesion in the right neck region. The lesion was erythematous, violet in color, and slightly scaly, and the outbreaks exhibited a weekly incidence and a development of 10 months. It was very pruriginous and simulated fixed drug eruption ( Fig. 1). The patient had never before had dermatologic lesions, either on the hands or elsewhere. She presented a flare up of the lesion when going into the room where this topical therapy was being applied, with reactivation of her clinical manifestations not only in the previously affected area but also on her back, where epicutaneous tests had been applied.
Patient 2. A 48-year-old housewife, without previous illness, went to the emergency room for acute lesions on her face. Clinical examination revealed acute edematous erythema and itchy plaques on the cheeks and neck. She had been treated with systemic steroids in three previous episodes. The dermatitis developed 10 h after her husband underwent topical immunotherapy with DCP solution in 2% acetone, for extensive alopecia areata, for which he was treated once a week. She could not share a bed with her husband after his use of DCP because her clinical manifestations worsened.
In both cases, patch tests with the standard contact antigen panel of the Spanish Contact Dermatitis Research Group were negative. Patch tests with DCP (dilutions 0.0001–0.1% in acetone) in the Finn Chamber, and Leukotest showed eczematous changes at 48 and 96 h.
Shah et al. ( 3) report the risk to medical and nursing staff. We also think ( 3, 4) that sensitization to DCP among pharmacists and dermatologic staff is well recognized. Notifying health-care personnel of these adverse reactions is inportantecause the use of DCP could be questioned unless all the prophylactic measures were implemented.
Consort contact dermatitis may be due to cutaneous exposure to the allergens employed by the partner ( 5). Medicaments, perfumes, hair dyes, acne preparations, sunscreens, condoms and rubber diaphragms, and clothes may be allergenic in such situations. However, connubial/consort contact dermatitis is rare and probably underreported. In the literature reviewed, we have not found another case of a patient with sensitization to the DCP used by the spouse.
- 2Alopecia areata. Update on therapy. MaddinS, McLeanDI, editors. Dermatologic clinics. WB Saunders 1993: 35 46..
- 5Connubial dermatitis: a review. Eur J Dermatol 1992;2:219 23., , , et al.
Two patients with hypersensitivity reactions to DCP.